Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2018, 12:15 AM CDT for Wadena County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 12:15 AM CDT (05:15 UTC)
- Expired
- Jun 30, 2018, 12:52 AM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wadena County, MN
The radar
The Duluth radar (KDLH), 202 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 11:56 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3333 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
864
WUUS53 KFGF 300515
SVRFGF
MNC159-300615-
/O.NEW.KFGF.SV.W.0084.180630T0515Z-180630T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1215 AM CDT SAT JUN 30 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Central Wadena County in central Minnesota...
* Until 115 AM CDT.
* At 1215 AM CDT, a severe thunderstorm was located near Hewitt, or
50 miles east of Fergus Falls, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Aldrich and Verndale around 1225 AM CDT.
Blue Grass around 1245 AM CDT.
Oylen around 100 AM CDT.
Nimrod around 105 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9473 4637 9511 4680 9487 4678 9479
4639 9478 4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0515Z 206DEG 25KT 4631 9502
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig2 follow-up statements
187
WWUS53 KFGF 300537
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1237 AM CDT SAT JUN 30 2018
MNC159-300615-
/O.CON.KFGF.SV.W.0084.000000T0000Z-180630T0615Z/
Wadena MN-
1237 AM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR CENTRAL WADENA COUNTY...
At 1236 AM CDT, a severe thunderstorm was located 5 miles north of
Staples, or 55 miles southeast of Detroit Lakes, moving north at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Oylen around 110 AM CDT.
Nimrod around 115 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4637 9473 4637 9511 4680 9487 4678 9479
4639 9478 4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0536Z 194DEG 11KT 4646 9479
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig708
WWUS53 KFGF 300552
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1252 AM CDT SAT JUN 30 2018
MNC159-300602-
/O.CAN.KFGF.SV.W.0084.000000T0000Z-180630T0615Z/
Wadena MN-
1252 AM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WADENA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Minnesota.
LAT...LON 4637 9473 4637 9511 4680 9487 4678 9479
4639 9478 4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0548Z 206DEG 25KT 4656 9472
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:05 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 29, 10:05 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1005 PM CDT Fri Jun 29 2018 .UPDATE... Issued at 1005 PM CDT Fri Jun 29 2018 The latest RUC analysis shows good low level frontogenesis across central ND/SD in vicinity of shower/thunderstorm activity. Also...a few showers/thundershowers have developed in eastern ND...in an area of favorable deep layer moisture flux convergence and limited MUCIN. CAMs don't have this activity expanding much over the next couple of hours. However, believe a few showers/thunderstorms will move east from central ND late this evening. Not expecting much for severe weather, however. The better chance looks to be from Elbow Lake to Park Rapids in the vicinity of a stationary boundary. This area is at the nose of a low level jet that will be increasing in the next couple of hours. It will be interesting to see ABR's special 03Z sounding when it comes available. UPDATE Issued at 703 PM CDT Fri Jun 29 2018 Freshened up precipitation chances and sky cover based on the latest trends. Otherwise, the forecast looks on track at this time with a few elevated showers lingering along the frontal boundary. in NW MN. Later in the night, an upper wave will approach the boundary and bring some thunderstorms (possibly severe) to the southeastern zones (Wahpeton to Bemidji and south). It'll probably be more midnight to 4 AM for storms affecting our area. && .SHORT TERM...(This afternoon through Saturday) Issued at 351 PM CDT Fri Jun 29 2018 Surface low pressure is lingering over our CWA, with a stalled cold front draped across our far southeast in west central MN. Several weak surface boundary are lingering possibly from morning convection in addition to main surface low have led to erratic wind field, while an axis of elevated showers and isolated thunderstorms moves from northeast SD along the RRV. This afternoon-Tonight: Very moist air mass lingering across our CWA and instability has rebounded along and southeast of frontal zone (max ML CAPE 3500-4500 J/KG). Strong SW flow aloft has also led to a strongly sheared environment (effective shear 30-45kt). CAP is currently holding, however a shortwave trough embedded within SW flow is shown to progress over frontal zone this evening, and CAMs support initiation by the later part of the evening in our southeast. Front may begin to slide further east, and elevated convection may become favored, but even then instability/shear should be enough to support severe threat (particularly in our MN counties). This may remain more of a cluster with embedded stronger cells, rather than a more organized MCS like early this morning, but it still should be monitored. Saturday: Front should remain further east, and guidance shows better forcing splitting around our CWA during the daytime period, and there is only a very weak precip signal. Post frontal air mass will be in place with cold pool shifted over our CWA, and if thick cloud cover from morning stratus holds we could see highs cooler than current consensus favors (80s). If there is some clearing I can't rule out shower/thunderstorm redevelopment during the daytime period, as there will at least be some forcing along upper trough axis. Coverage/location is highly uncertain, and at least through most of the day before instability possibly increases in the afternoon (MU CAPE 1000-1500 J/KG). .LONG TERM...(Saturday night through Friday) Issued at 351 PM CDT Fri Jun 29 2018 An active weather pattern through the weekend and next week will mean continued chances for showers and storms, more isolated for the weekend and Monday, but with coverage and chances increasing heading into the middle of the week. Chances for isolated showers and storms will persist Saturday night through Monday night, mainly focused in the afternoon and evening hours. Despite these rain chances, much of this time will yield fairly pleasant conditions with highs in the upper 70s to mid 80s and west or southwest winds in the 10-20 mph range. On Saturday night, the main trough approaches from the west and swings through the valley by Sunday morning. Ahead of the trough, weak upper shortwave energy will combine with effective shear in the 30s to lower 40s and MUCAPE in the 1000-2000 J/kg range. This setup will mean additional isolated strong to severe storms are possible, although mainly confined to west central MN and the far southern valley Saturday evening. On Sunday and Monday afternoons and evenings, weak disturbances in zonal flow aloft will bring additional chances for isolated showers and storms. With the potential for favorable shear and weak instability in the area, cannot rule out a brief strong storm developing with this activity. For Tuesday through Wednesday night, expect a warming trend and increasing chances for showers and storms as southerly return flow and upper ridging build ahead of the next system to impact the Plains. This suggests hot and muggy weather with chances for showers and storms for the Independence Day holiday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 703 PM CDT Fri Jun 29 2018 MVFR to IFR cigs are expected to expand in area tonight on the back side of the low pressure system, which will pass to the south of the area. Expecting fair wx cumulus to dissipate across DVL/GFK area before stratus returns. Clouds decrease late in the day tomorrow. Thunderstorms are expected south of FAR to BJI...with BJI having a fair chance of seeing thunder after midnight tonight. Any TS activity will likely be done by sunrise in BJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...DJR LONG TERM...BP AVIATION...Knutsvig
Hazardous weather outlook, Jun 29, 9:12 AM CDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 912 AM CDT Fri Jun 29 2018 MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ029-030- 038-039-049-052-053-301415- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 912 AM CDT Fri Jun 29 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Additional thunderstorm development will be possible later this afternoon and evening, mainly south and east of a Lisbon to Fargo to Baudette line. Hail to the size of quarters and winds up to 60 mph will be possible with some of the storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Active weather will continue through the weekend and into next week, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ004-007-NDZ006>008-014>016-024-026>028-054-301415- Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs- Western Walsh County- 912 AM CDT Fri Jun 29 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms may redevelop during the day and evening. Severe weather is currently not expected across northeast North Dakota and far northwest Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Active weather will continue through the weekend and into next week, with periodic chances for thunderstorms throughout. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 29, 6:32 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG 6 WSW BROCKET 48.18N 98.48W
06/29/2018 Ramsey ND PUBLIC
PUBLIC REPORTS LARGE TREE BRANCHES DOWN AND SEVERAL
SHINGLES BLOWN OFF THEIR ROOF.
&&
AMOORELocal storm report, Jun 29, 7:09 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG 2 W ENDERLIN 46.62N 97.64W
06/29/2018 Ransom ND CO-OP OBSERVER
TREE OF 12 TO 18 INCHES DIAMETER SNAPPED 30 FEET ABOVE
THE GROUND. TIME APPROXIMATE
0436 AM TSTM WND DMG ANETA 47.68N 97.99W
06/29/2018 NELSON ND NWS STORM SURVEY
TREE BRANCHES OF 4 TO 6 INCHES DIAMETER DOWN IN ANETA.
TIME APPROXIMATE
&&
HOPKINSLocal storm report, Jun 29, 7:18 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND DMG 1 N EMERADO 47.94N 97.36W
06/29/2018 Grand Forks ND OTHER FEDERAL
GRAND FORKS AIR FORCE BASE. TWO 12 TO 18 INCH DIAMETER
TREES UPROOTED. TWO SIGNS DAMAGED. SEVERAL TREES HAD
BRANCHES SNAPPED OFF TREES. TIME APPROXIMATE BASE ON
RADAR.
&&
HOPKINSLocal storm report, Jun 29, 7:41 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 PM CDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM TSTM WND DMG 4 S LAKE ITASCA 47.20N 95.21W
06/29/2018 Clearwater MN OTHER FEDERAL
PARK RANGERS REPORTED 1-3 INCH DIAMETER BRANCHES AND A
FEW ROTTEN TREES DOWN AT LAKE ITASCA STATE PARK.
&&
AMOOREThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:06 AM CDT | Special Weather Statement | FGF | Wadena | 54 min |
| Jun 30, 1:11 AM CDT | Special Weather Statement | FGF | Hubbard | 64 min |
| Jun 30, 1:37 AM CDT | Special Weather Statement | FGF | Hubbard | 23 min |
| Jun 30, 1:44 AM CDT | Severe Thunderstorm Warning | FGF | Hubbard | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.